Alert archive / U.S. Virgin Islands / Flash Flood Warnings in 2003

Flash Flood Warning 19, NWS JSJ

April 17, 2003

NWS JSJ issued this flash flood warning at Apr 17, 2003, 9:21 PM CDT. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2003, 9:21 PM CDT (02:21 UTC)
Expired
Apr 18, 2003, 6:00 PM CDT
In force
21 hr
Issued by
NWS JSJ
Area
Whole counties

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGCA52 TJSJ 180221
FFWSJU
VIC020-030-180700-

BULLETIN-EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
1021 PM AST THU APR 17 2003

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED

* A FLASH FLOOD WARNING FOR THE FOLLOWING ISLANDS
  IN THE U.S. VIRGIN ISLANDS
     SAINT JOHN
     SAINT THOMAS

* UNTIL 300 AM AST

* AT 1020 PM AST...WEATHER SERVICE DOPPLER RADAR INDICATED MODERATE 
SHOWERS OVER THE ISLANDS OF ST. THOMAS AND ST. JOHN. DUE TO PREVIOUS 
HEAVY SHOWERS EARLIER ON THURSDAY...ANY ADDITIONAL RAINFALL ACROSS 
THE WARNING AREA WILL QUICKLY RUNOFF.

  THIS WARNING INCLUDES ALL RIVERS...STREAMS AND TRIBUTARIES WITHIN
  THE WARNING AREA.

A FLASH FLOOD WARNING MEANS THAT FLASH FLOODING IS IMMINENT OR HAS
BEEN REPORTED. EVACUATE TO HIGHER GROUND AND TAKE THE NECESSARY
PRECAUTIONS SHOULD FLOOD WATERS AFFECT YOUR AREA. MOTORISTS AND
PEDESTRIANS SHOULD NOT ATTEMPT TO CROSS FLOODED ROADS AND AREAS...AS
YOU AND YOUR VEHICLE MIGHT BE SWEPT AWAY BY FLOOD WATERS. PERSONS IN
LOW LYING AREAS SHOULD SEEK HIGHER GROUND. FOLLOW INSTRUCTIONS FROM
LOCAL CIVIL DEFENSE OR LAW OFFICIALS.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Apr 17, 9:15 PM CDT, 6 minutes earlier.

Area forecast discussion, Apr 17, 9:15 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
1015 PM AST THU APR 17 2003

FOR THOSE WHO WANTED RAIN THEY GOT IT...ESPECIALLY ACROSS NAGUABO
WHERE PRELIMINARY REPORTS INDICATED 16 INCHES. A FEW OF THE OTHER
LARGER TOTALS THUS FAR...15 IN LAS PIEDRAS...AND 13 IN RIO
GRANDE...12 IN FAJARDO...LUQUILLO...10 IN PONCE. THESE ARE
PRELIMINARY NUMBERS...FOR ADDITIONAL INFORMATION PLEASE SEE THE
LATEST PUBLIC INFORMATION STATEMENT (PNS).

INTERESTING THINGS STILL LEFT IN THE FORECAST. FIRST OF TWO
SHORTWAVES HAS ROTATED AROUND THE LONG WAVE TROUGH ACROSS HAITI AND
HAS PULLED NORTHEAST. EVIDENCE IN WATER VAPOR TROUGH IS FILLING AS I
EXPECTED YESTERDAY NIGHT WHILE ANOTHER SHORTWAVE DROPS CONTINUES TO
DROP IN FROM THE NORTHWEST INTO THE TROUGH. THIS IS RESULTING IN A
DEFINITE AMPLIFICATION OF THE RIGHT TO THE EAST AND A DEEPENING OF
THE TROUGH TO THE WEST ACROSS HISPANIOLA. I AM EXPECTING THICK CLOUD
OVER TO REMAIN FIXED ACROSS AREA THROUGH TONIGHT.  MID/UPPER LEVEL
DRY AIR BEING PULLED IN FROM THE SOUTHWEST LOOKS TO BE ATTEMPTING TO
DRY US THROUGH THE UPPER LEVELS. I WOULD EXPECT THIS TO BE
ESPECIALLY TRUE FOR THE WEST SECTION OF THE ISLAND BY SUNRISE WITH
THE MID/UPPER LEVEL CLOUDY LINGERING ACROSS THE  VIRGIN
ISLANDS THROUGH FRIDAY.

THIS MAY NOT BE A GOOD THING WITH CLEARING GOING ON ALOFT AND
ABUNDANT LOW LEVEL MOISTURE...ANY TYPE OF DIFFERENTIAL HEATING
TOMORROW AND MID LEVEL ENTRAINMENT OF DRY AIR WILL PROBABLY LEAD TO
THUNDERSTORMS ACROSS THE NORTHEAST SECTION OF THE ISLAND...JUST
WHERE IT IS THE MOST UNNEEDED AT THIS TIME. IN A TYPICAL EASTERLY
ENVIRONMENT WE WOULD BE EXPECTING DIURNAL EFFECTS TO BE ENHANCED
ACROSS THE WESTERN SECTIONS OF THE ISLAND...HOWEVER WE IN A WESTERLY
LOW/MID LEVEL FLOW WHICH WILL RESULT IN THE EASTERN SECTION OF THE
ISLAND BEING THE MOST ACTIVE.

HAVE LEANED CLOSER TO COMPLETELY DISCOUNTING THE GFS SOLUTION. GFS
ENTIRE PACKAGE WAS DEPENDENT UPON A LOW DEVELOPING SOUTHWEST OF
PUERTO RICO PULLING TO THE NORTHEAST WITH A TIGHTENING OF THE
PRESSURE GRADIENT RESULTING IN A 20-30 KNOT SOUTH TO NORTH WIND
FLOW. QUIK SCAT WINDS AND SATELLITE SHOW ABSOLUTELY TO INDICATION
THAT THIS IS HAPPENING. QUIK SCAT INDICATES THAT AN AREA OF
TROUGHING EXISTS...BUT FROM COLUMBIA NORTHWEST TO JAMAICA WHICH HAS
BEEN INCONSISTENT WITH THE GFS.

WILL LEAN SOMEWHERE BETWEEN THE ETA AND THE NGM FOR THIS FORECAST.
NGM HAS THE BEST 700-500 MB OMEGAS ACROSS PUERTO RICO WHILE THE NGM
HAS THE BEST ACROSS CULEBRA...VIEQUES AND THE U.S. VIRGIN ISLAND
TOMORROW AFTERNOON. THE AMOUNT OF HELICITY WEVE BEEN SEEING SHOULD
START TO DIMINISH TO INTENSITY OF SOME OF THESE THUNDERSTORMS SHOULD
DIMINISH.

WILL DROP THE WINDS AND SEAS A BIT ACROSS THE WEST SECTIONS AND THE
SOUTHWEST COASTAL WATERS. WITHOUT INDICATION OF LOW DEVELOPMENT
EITHER ON SATELLITE OR IN QUIK SCAT WINDS HARD TO BELIEVE IN SEAS
WHICH WERE ALSO EXPECTED TO INCREASE ACROSS THE SOUTHWEST CARIBBEAN
WATERS WILL DO SO.
TIRADO

545 PM DISCUSSION...
VERY BUSY DAY WITH SOME OF THE WORST FLASH FLOODING AROUND THESE
PARTS IN A LONG TIME SOME PARTS OF SOUTH...EAST AND NORTHEAST
PUERTO RICO HAVE RECEIVED 6 TO 14 INCHES OF RAINFALL IN 6 HOURS OR
LESS...WITH MANY LOCAL RIVERS FLOODED AND ROADS IMPASSABLE.
UNFORTUNATELY...MORE HEAVY RAINFALL AND ADDITIONAL FLOODING
ANTICIPATED FOR PARTS OF THE FA DURING THE NEXT 12 TO 24 HOURS AND
POSSIBLY BEYOND. IN A NUT SHELL...NEARLY STATIONARY SOUTHWEST TO
NORTHEAST ORIENTED 850-700 MB THETA E RIDGE WILL REMAINED ALIGNED
ACROSS FA FOR AT LEAST THE NEXT 24 HOURS. LOW TO MID LEVEL SOUTHEAST
TO SOUTH FLOW WILL CONTINUE TO PULL MOIST AND UNSTABLE AIR NORTH
INTO AND ACROSS FA WHILE A SERIES OF MID TO UPPER LEVEL
PERTURBATIONS SWING EAST TO SOUTHEAST ACROSS THE LOCAL AREA WITH
GOOD VERTICAL MOTION...IGNITING AREAS OF DEEP CONVECTION ACROSS
FA...SUCH AS WHAT HAPPENED TODAY. ADD TO THIS LOCAL TERRAIN AND
OTHER EFFECTS AND THIS SPELLS MORE TROUBLE. OF NOTE...IN HOUSE
DISCUSSION ON SURFACE LOW PROGGED BY GFS MODEL TO DEVELOP TO OUR
SOUTH AND MOVE NORTH THROUGH THE MONA CHANNEL CONTINUES. ALTHOUGH
POSSIBLE...NO REAL SIGN OF THIS YET AND MAY BE SPURIOUS CYCLONE
AGAIN. SO...HAVE NOT TOTALLY BOUGHT OFF ON THIS IDEA...BUT CERTAINLY
LOOKS A LOW LEVEL PERTURBATION MOVES FROM SOUTHEAST TO NORTHWEST
ACROSS OR JUST SOUTH OF FA FRIDAY AND FRIDAY NIGHT TO ENHANCE
CONVECTION.

FLASH FLOOD WATCH CONTINUES FOR ALL OF PUERTO RICO...CULEBRA AND
VIEQUES AND ALL OF THE U.S. VIRGIN ISLANDS AT THIS TIME. WITH
SEVERAL WARNINGS ALSO IN EFFECT.

FOR COASTAL WATERS...EXPECT SOUTHEAST TO SOUTH WIND AT 10 TO 20
KNOTS AND SEAS 4 FEET OR LESS THROUGH SATURDAY NIGHT AND PROBABLY
BEYOND. WILL BE WATCHING FOR THE POSSIBILITY OF THE AFOREMENTIONED
SURFACE LOW OVER THE CARIBBEAN WATERS DURING THE NEXT 24 TO 48
HOURS.

.SJU...
.PR...FFA PRZ001>013 TIL 08Z FRIDAY.
.VI...FFA VIZ001-002 TIL 08Z FRIDAY.

EQUIPMENT: NO PROBLEMS AT THIS TIME.

SEELEY

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS GONE GRAPHICAL TAKE A
LOOK AT OUR NEW GRAPHICAL FORECAST AT:
    HTTP://WWW.SRH.NOAA.GOV/DATA/IFPS/SJU/GFE  (ALL LOWER CASE)
ADDITIONAL IMAGES ARE ON THE WAY

WRITTEN TEXT FORECASTS (IN ENGLISH OR SPANISH)...SATELLITE IMAGERY
...DOPPLER RADAR DATA...AND A VIRTUAL LIBRARY OF WEATHER INFORMATION
CAN BE FOUND AT THE NWS SAN JUAN WEB SITE AT:
    HTTP://WWW.SRH.NOAA.GOV/SJU (ALL LOWER CASE).
Hazardous weather outlook, Apr 17, 5:05 AM CDT, 16 hours 16 minutes before
PRZ001>013-VIZ001-002-AMZ710>750-172200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
605 AM AST THU APR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...SCATTERED TO NUMEROUS SHOWERS AND ISOLATED
THUNDERSTORMS WILL AFFECT PUERTO RICO. THE HIGH INSTABILITY AND
ABUNDANT MOISTURE WILL MAKE THE SHOWERS AND THUNDERSTORMS TO FORM
ANYWHERE AND NEXT MOVE TOWARD THE NORTH NORTHEAST. RAINFALL
AMOUNTS OF 3 TO 4 INCHES ARE EXPECTED. HOWEVER...RAINFALL AMOUNTS
COULD BE SIGNIFICANTLY HIGHER OVER ISOLATED LOCALITIES. THE
POTENTIAL FOR FLASH FLOODING IS HIGH TODAY AND TONIGHT. WEATHER CAN
BECOME SEVERE.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY.

.FRIDAY THROUGH WEDNESDAY...AS EFFECTS OF THE MID TO UPPER LEVEL
TROUGH REMAINS IN THE AREA...UNTIL SATURDAY...THE LIKELIHOOD OF
FLASH FLOODING WILL REMAIN HIGH. WE SHOULD BE ON THE ALERT OF
POSSIBLE SEVERE WEATHER ALSO. THIS INCLUDES THE DEVELOPMENT OF
WATERSPOUTS OVER OUR COASTAL WATERS.

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SCATTERED SHOWERS WILL AFFECT THE U.S. VIRGIN
ISLANDS THROUGH THIS EVENING. NO WIDESPREAD OR SIGNIFICANT RAINFALL
ACCUMULATIONS ARE EXPECTED...WITH LOCALIZED RAINFALL AMOUNTS AROUND
AN INCH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

.FRIDAY THROUGH WEDNESDAY...SHOWERS WILL BECOME NUMEROUS FRIDAY WITH
ISOLATED THUNDERSTOREMS. THERE WILL BE A HIGH POTENTIAL FOR HEAVY
RAIN AND CONSEQUENT FLOODING. WATERSPOUTS MAY FORM OVER THE COASTAL
WATERS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU.

Nearby

Flash Flood Warnings in U.S. Virgin Islands, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.